Colorado, 2021

Heavy Snow and High Wind in Colorado, December 23 to 25, 2021

December 23 to 25, 2021 · NWS PUB · 12 events in 8 counties and zones

A strong upper level system moved across the region during this period, bringing periods of damaging winds and heavy snow to much of southern Colorado. The highest wind gusts of 60 to 70 mph were observed over the eastern mountains and into the southern I-25 corridor.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level system moved across the region during this period, bringing periods of damaging winds and heavy snow to much of southern Colorado. The highest wind gusts of 60 to 70 mph were observed over the eastern mountains and into the southern I-25 corridor. While snowfall was noted over much of the higher terrain, the highest amounts approaching 2 to 3 feet were observed across the Continental Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 23, 2:46 PM MST, 14 minutes earlier.

Area forecast discussion, Dec 23, 2:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
246 PM MST Thu Dec 23 2021

.SHORT TERM...(This evening through Friday)
Issued at 244 PM MST Thu Dec 23 2021

Key messages:

- Snow has begun across the Continental Divide, and will continue
through the period with increases in coverage and intensity
overnight into Friday.

- Damaging winds developing over the eastern mountains and along the
I-25 corridor this evening, and continuing through much of Friday.

Currently...breezy, but warm conditions have spread across southern
Colorado this afternoon with highs in the low to mid 60s for most
locations across the Plains.  Westerly flow and embedded energy is
moving into the Continental Divide early this afternoon with a few
light echoes showing up on radar and observations indicating
mountains snowfall.

Tonight...the main concern for tonight will be high winds.  There
are time periods of concern, tonight in the Pikes Peak Regions, down
into the southern I-25 corridor, then spreading into the Plains
Friday morning and afternoon.  High-res models are indicating a
mountain wave set up tonight.  This will occur ahead of the main
upper jet which is currently moving into western Colorado.

For the Pikes Peak Region including Teller County and areas west of
I-25 in El Paso County...this area, in the lee of the Rampart Range,
will see the potential for high winds this evening into the
overnight hours.  High-res model cross sections and sounding data
indicates the set up for a mountain wave by 8 PM this evening, and
prevailing through 5 AM tonight.  Wind guidance is quite high, with
gusts near 70 mph at times, especially for areas near the Air Force
Academy, down into Fort Carson.  The peak winds look to occur in the
9 PM to 2 AM time frame over this area.  For eastern portions of El
Paso County, winds will not be as strong, with gusts to 30 mph
possible.  Those living in the lee of the Rampart Range should
prepare for damaging winds and secure holiday decorations.

For areas in the lee of the Sangre de Cristo Range, from Pueblo,
south to the New Mexico border...the main jet core looks to move
across this area tonight into Friday morning.  Model cross sections
and atmospheric profiles are showing strong a strong mountain wave
setting up by 8 PM as the upper jet moves into the region.  Strong
winds, with gusts near 80 mph, will duct down to the surface, and
will likely  prevail through the morning.  A few areas, especially
along I-25 from Colorado City, to near Trinidad will see the strongest
gusts.

Mountain areas seeing snow, will see blowing snow causing drifting
and low visibilities, especially over Wolf Creek, Monarch and La
Veta Passes.  Down in the lower elevations, prevalent dry conditions
will lead to widespread areas of blowing dust.  This blowing dust
will likely cause dangerous driving conditions on area roadways.  If
traveling, be prepared for dangerous driving conditions!

Friday...the high winds will spread east during the morning hours
across the Plains.  There is some uncertainty as to how far east the
strong winds will spread, with most guidance suggesting through Las
Animas and Otero Counties.  Widespread gusts of 55 to 65 mph are
possible into the afternoon across the Plains.  Blowing dust will
impact travelers on highways across the Plains.  Strong cross winds
will make high profile and light weight vehicles prone to tipping
over.  Overall, on the Plains dry conditions are expected to
prevail.  The exception may be right along the eastern mountain
slopes, where enough westerly flow aloft may allow for a few
snowflakes/raindrops to spill over onto the east side. Temperatures
will remain warm, with mid to upper 60s across the Plains.  Moisture
will be slightly elevated during the afternoon, which will help
humidity values remain near 20 percent.  While no fire weather
highlights are anticipated, given the strong winds, outdoor burning
activities should be postponed until another day.

Over the Mountains, periods of moderate to heavy snow will continue
through the day.  Orographic upslope flow along the Continental
Divide will allow for the heavy snowfall.  The main focus appears to
be the San Juan Range, up int the Central Mountains.  For the San
Juan Range, snowfall totals through Friday will be in the 1 to 2
foot range, while areas north see a good foot.  Snowfall totals will
be higher if you include the longer term period of Friday night into
Saturday morning (see the Winter Storm Warning and Winter Weather
Advisories for storm total snowfall).  Less amounts are expected
over the Sangre de Cristo and Wet Mountain ranges.  Mozley

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM MST Thu Dec 23 2021

...Lots of snow for the Eastern San Juan Mountains...
...Potentially quite windy Sunday...

.Friday Night and Christmas...The disturbance moves east of the
region with the precipitation and winds gradually decreasing
overnight. Latest guidance suggests that the heavier snow should
end by early in the day on Christmas. Drier air moves into the
region for Christmas day, but some light snow showers will be
possible over the Continental Divide region. Otherwise, Christmas
will be a dry and mild day with highs around 60 on the plains.

.Saturday night into Sunday...Next strong disturbance moves into
the region. The vapor transport into the San Juans is no where
near as impressive as the current system. Still, grids have close
to a foot of snow for the eastern San Juan Mountains, and suspect
later shifts will be issuing winter weather highlights. The
second main effect from this system will be windy conditions. The
winds at 700mb are around 50 knots Sunday afternoon with
cyclogenesis on the eastern plains. Currently looks as if the
strongest winds will be along the eastern mountains and Interstate
25 corridor south of US 50. Populated the wind grids with the 90
percentile NBM winds as NBM 4.0 has a low wind speed bias. Wind grids
agree more closely with the NBM 4.1 which has less of a low wind
speed bias. Will have to watch for some wind highlights on Sunday
with the best chances south of US 50. With the gusty winds and low
humidities, there will be fire weather concerns and SPC has
increased the fire threat forecast for Sunday (day 4).

.Monday though Thursday...Long wave pattern has a mean trough
near the west coast. Several disturbances will move into the state
from the southwest. This pattern favors the eastern San Juans for
snowfall during this period with lesser amounts of snow for the
mountains of Lake and Chaffee Counties. The heaviest snow will be
Monday and on Wednesday, with periods of lighter snow otherwise.
The EPS and GEFS are generous with QPF in the eastern San Juans
with 4 inches or more of moisture for the 7 day period ending
Thursday December 30. The NBM, which downscales to PRISM data,
has around 7 inches of QPF over the same period. This pattern will
make skiers and water supply people happy. Lesser amounts are
expected over the mountains of Lake and Chaffee Counties.
Otherwise, there will be minimal to no precipitation. As the jet
stream drifts south, some colder air will move into the region
from the north. Looks as if the core of the cold air will stay to
the north of the region, and the grids trend towards seasonally
normal temperatures during this period.
--PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 244 PM MST Thu Dec 23 2021

...WSCONDS will be likely at all 3 TAF sites (KALS, KCOS, and KPUB)
later this evening and throughout the early morning hours...

VFR conditions are expected for all TAF sites throughout the
forecast period. Winds will become very strong and gusty at all
terminals later this afternoon and remain this way throughout the
evening and into the early morning hours. Be advised that there will
be WSCONDS at all locations as well, beginning at around 03Z to 04Z
for KALS and KCOS, and around 07Z for KPUB. These conditions should
end around 12Z to 13Z for KCOS and KPUB, and by 15Z at KALS. Winds
will weaken a bit by early tomorrow morning and then begin to
increase after daybreak again. They will continue to be strong and
gusty out of the SW going into the late morning tomorrow morning at
the end of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Saturday for COZ059-061-
064-066-067.

High Wind Warning from 8 PM this evening to 8 PM MST Friday for
COZ072>075-078>080-086>088.

High Wind Warning from 6 AM to 8 PM MST Friday for COZ093-094-
097.

Winter Storm Warning until 11 AM MST Saturday for COZ058-060-068.

Winter Weather Advisory from 11 PM this evening to 11 PM MST
Friday for COZ073-075.

High Wind Warning from 8 PM this evening to 8 AM MST Friday for
COZ081-082-084-085.

&&

SHORT TERM...MOZLEY
LONG TERM...PGW
AVIATION...STEWARD
Hazardous weather outlook, Dec 23, 5:39 AM MST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
539 AM MST Thu Dec 23 2021

COZ058>089-093>099-241245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
539 AM MST Thu Dec 23 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Spotty critical fire weather conditions are possible along the I-25
corridor, especially across El Paso and Pueblo Counties, this
afternoon.

Snow begins across the Continental Divide later today and then
continues through tonight, with increases in coverage and intensity
occurring later this evening into the overnight hours.

Damaging winds will develop over the eastern mountains and along the
I-25 corridor later this evening and then continue through the
overnight hours. West southwest winds are expected to gust to 65 to
80 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High winds and heavy wind driven snow will continue across the
mountains and adjacent southeast plains on Friday. Gusts to 65 to
75 mph will be possible across the lower elevations with gusts up
to 80 mph possible across the higher mountains. The greatest
impacts from winds will be south of highway 50 through the day on
Friday.

The heaviest snow will continue to fall across the Continental
Divide Friday through Friday evening with snow gradually
decreasing into Saturday morning. Storm total snowfall amounts of
1 to 2 feet will be possible along the continental Divide with
close to 3 feet possible across the eastern San Juan mountains.
Areas of blowing and drifting snow will be possible across the
passes making travel treacherous. The higher peaks of the Sangre
De Cristo mountains could see 5 to 12 inches of snow along with
damaging wind gusts. Snow and wind will gradually decrease
Friday night into Saturday.

Another storm may bring more wind and snow to the mountains on
Sunday with a greater potential for high fire danger across the
southeast plains. Damaging wind gusts will once again be possible
across the southeast mountains and adjacent plains on Sunday.
Yet another mountain snow and plains wind event could impact the
region early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely this afternoon and tonight in and near the mountains.

RODRIGUEZ/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
December 23, 3:00 PM MST to December 25, 6:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
COOP Observer
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Storm total snowfall of 34 inches. 1.8 miles southwest of Tennessee Pass.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
December 23, 3:00 PM MST to December 25, 6:05 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Storm total snow of 33 inches. Wolf Creek Pass.

Heavy Snow, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 23, 3:00 PM MST to December 25, 7:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
COOP Observer
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Storm total snow of 19 inches. Climax station.

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
December 23, 3:00 PM MST to December 25, 4:41 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Storm total snow of 16 inches. Monarch Pass.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 23, 6:36 PM MST to 6:39 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache city.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 23, 7:59 PM MST to 8:02 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 23, 8:34 PM MST to 8:37 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 23, 8:37 PM MST to 8:40 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
December 23, 8:44 PM MST to 8:47 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 23, 8:49 PM MST to 8:52 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache city.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 23, 10:41 PM MST to 10:44 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Aguilar.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
December 24, 12:54 AM MST to 12:57 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Trinidad airport.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997198, 997201, 997204, 997208, 997162, 997156, 997157, 997152, 997161, 997150, 997155, 997163.